NEW YORK (Reuters Health) - Women who undergo fertility treatment with drugs known as GnRH-agonists run a risk of depression and anxiety symptoms, even if they have a relatively shorter course of therapy, a new study suggests.
Published in the journal of Fertility and Sterility, the report concludes that the medications themselves may not be triggering mood symptoms, but that another factor -- like the stress of infertility treatment -- may be at work.
The study followed 108 Israeli women undergoing in-vitro fertilization (IVF) at one infertility treatment center. As part of the treatment, the women received injections of a gonadotropin-releasing hormone agonist (GnRH-a), one of the drugs used to help stimulate the ovaries to produce eggs.
The agonists act by first boosting the body’s production of two hormones that stimulate the ovaries to churn out estrogen; after that initial surge, however, a woman’s estrogen levels drop for a time.
This estrogen depletion can trigger temporary menopause-like symptoms like hot flashes, vaginal dryness and mood disturbances.
Women in the current study were randomly assigned to have either a “short” or “long” treatment protocol -- under the theory that the shorter course would be less likely to increase depression and anxiety symptoms if the drugs were indeed responsible for them.
Forty-eight women were randomly assigned to the long course, beginning with GnRH-agonist injections for two weeks, which caused the women’s levels of estrogen and progesterone to drop. The subjects then began additional hormonal drugs to stimulate egg production.
The remaining 60 women underwent the short protocol, which bypassed the initial GnRH-only, estrogen-depleted phase. The long IVF course lasted about six weeks total, and the shorter one about four weeks.
Using standard questionnaires on depression and anxiety, the researchers found that the average symptom scores increased in both groups during the second half of the treatment -- after the women had received the hormone gonadotropin and their estrogen levels were elevated.
The findings “strongly argue against the possibility that GnRH-a exacerbates or induces mood symptoms during (IVF) cycles,” write the researchers, led by Dr. Miki Bloch of Tel Aviv Sourasky Medical Center in Israel.
Instead, Bloch told Reuters Health in an e-mail, it may be that “the emotional response to the fertility treatment and the stress involved is a strong enough trigger to induce significant mood symptoms in many women, and this is irrespective of the short-term use of a (GnHR-agonist).”
Bloch added, however, that none of this means that in other treatment contexts -- including with longer-term use -- GnHR-agonists would not affect mood, as “they obviously do.”
The paper also notes that in other situations -- premenstrual dysphoric disorder, postpartum depression and perimenopause -- mood syndromes are often related to hormone fluctuations, rather than just low hormone levels.
In this light, the lack of a connection between the GnHR-agonists and mood problems, the authors speculate, may be that it’s not the extremely low estrogen levels the drugs induce, but rather the “rapidity and magnitude” of changes in hormonal levels inherent in the IVF process that might contribute to mood symptoms.
In the study, the changes in depression and anxiety scores in both treatment groups were small, and would not be considered “very robust clinically,” according to Bloch. However, he pointed out that the study looked at the two groups’ average scores, so the increases would indicate that some women did have a meaningful change in symptoms of depression and anxiety.
The bottom line for women having IVF, according to Bloch, is that they should anticipate some effects on mood.
“However,” he added, “there seems to be no advantage from the emotional point of view to the shorter protocol that ‘bypasses’ the (low hormone) state.”
The study was funded by National Institute for Psychobiology in Israel.
Fertility and Sterility, online August 31, 2010.
Our Standards: The Thomson Reuters Trust Principles.